Thunderstorm Wind, Sedgwick
- When
- July 24, 2:22 PM CST
- Where
- Sedgwick County, (Iab) McConnell Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.620, -97.270
Measured at McConnell Air Force Base.
Numerous scattered strong to severe thunderstorms affected portions of central, south-central and southeast Kansas from the mid-afternoon through the mid evening hours on the 24th, in response to a weak frontal boundary sagging south across the Central Plains. Dry sub-cloud conditions contributed to several reports of damaging winds across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Numerous scattered strong to severe thunderstorms affected portions of central, south-central and southeast Kansas from the mid-afternoon through the mid evening hours on the 24th, in response to a weak frontal boundary sagging south across the Central Plains. Dry sub-cloud conditions contributed to several reports of damaging winds across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 24, 11:39 AM CST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1239 PM CDT SUN JUL 24 2011 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN AVIATION CONCERN WILL BE THUNDERSTORMS ACROSS THE AREA TODAY...AND THE PLACEMENT OF THE FRONTAL BOUNDARY THROUGH THE FORECAST PERIOD. THE COOL FRONTAL BOUNDARY HAS MADE ITS WAY INTO CENTRAL AND EASTERN KANSAS IN A NORTH TO SOUTH FASHION. IN ADDITION TO THE BOUNDARY...AN OUTFLOW BOUNDARY FROM THE MORNINGS CONVECTION OVER SOUTHEASTERN KANSAS THAT HAS IMPACTED THE WIND FIELD. WINDS WILL BE TRICKY THROUGH THE DAY WITH THE IMPACT OF CONVECTION AND THE MULTIPLE BOUNDARIES. ON THE THUNDERSTORM FRONT...THERE IS CURRENTLY SOME ONGOING THUNDERSTORMS NEAR KRSL IN CENTRAL KANSAS...EXPECT THIS ACTIVITY TO CONTINUE TO PERSIST AND EXPAND THROUGH THE AFTERNOON ACROSS THE AREA. HAVE KEPT THE VCTS IN AT ALL OTHER TERMINALS BEYOND 20-21Z AND OVERNIGHT. SOME OF THE STRONGER STORMS COULD HAVE STRONG OUTFLOW/DOWNBURST WINDS. BILLINGS && .PREV DISCUSSION... /ISSUED 1056 AM CDT SUN JUL 24 2011/ UPDATE... JUST A QUICK UPDATE TO INCREASE TEMPS A TAD THROUGH THE DAY DESPITE THE COOL FRONTAL LOCATION. BY 11AM TEMPS AT KICT WERE ALREADY TO 98 DEGREES...HEATING UP FASTER THAN THE FORECAST HAD INDICATED. MINOR OTHER TWEAKS TO DEW POINTS AND WINDS WITH THE CURRENT TRENDS. EXPECT CURRENT ISOLATED THUNDERSTORMS OVER SOUTHEASTERN KANSAS TO CONTINUE TO DIMINISH AND MOVE EASTWARD. ANOTHER AREA TO WATCH WILL BE OVER CENTRAL KANSAS AS ANOTHER AREA OF SCATTERED SHOWERS IS DEVELOPING THIS MORNING. BILLINGS PREV DISCUSSION... /ISSUED 512 AM CDT SUN JUL 24 2011/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WEAK FRONTAL BOUNDARY OOZING SLOWLY SOUTH ACROSS THE KS REGION WILL LIKELY RESULT IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS MUCH OF THE AREA. HAVE INSERTED VCTS FOR ALL TERMINALS STARTING 20-21Z. DUE TO WEAK SHEAR...THREAT FOR ORGANIZED SEVERE WEATHER IS LOW...BUT ISOLATED OCCURRENCES OF STRONG DOWNBURST WINDS ARE LIKELY. A MOIST/UNSTABLE ATMOSPHERE COUPLED WITH THE LINGERING FRONTAL BOUNDARY SHOULD CONTINUE HIT- AND-MISS THUNDERSTORMS ACROSS THE AREA WELL INTO THE EVENING. ADK PREV DISCUSSION... /ISSUED 343 AM CDT SUN JUL 24 2011/ DISCUSSION... FORECAST CONCERNS TODAY WILL BE HOT TEMPS THIS AFTERNOON...THEN PROBABLY THE BEST CHANCE FOR MEASURABLE RAINFALL ACROSS THE AREA THIS EVENING. THEN HOT TEMPS AGAIN FOR MID WEEK. TODAY-TONIGHT: ANOTHER HOT AND HUMID DAY IS EXPECTED ACROSS THE AREA TODAY...AS A WEAK COOL FRONT BEGINS TO DROP SOUTH-SOUTHEAST INTO THE FORECAST AREA FOR THE AFTERNOON HOURS. MAIN CONCERN WILL BE WHERE THIS EFFECTIVE FRONT WILL END UP FOR THE AFTERNOON HOURS...WITH POSSIBLE CONVECTION BUBBLING UP ALONG IT DURING THE LATE AFTERNOON AND EVENING HOURS. CONVERGENCE INCREASES ENOUGH ALONG THIS BOUNDARY FOR AT LEAST A WIDELY SCATTERED STORM CHANCE GIVEN THE UNSTABLE AIRMASS EXPECTED TO BE IN PLACE...AND TEMPS REACHING 105. GFS/NAM-WRF BOTH SHOW THIS BOUNDARY WILL BE LOCATED ALONG HIGHWAY 50 FOR THE AFTERNOON HOURS WITH THIS PROBABLY BEING THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS THAT MOST AREAS HAVE SEEN IN ALMOST TWO WEEKS...ALBEIT A SMALL CHANCE. A HOT AIRMASS WILL BE LOCATED SOUTH OF THIS BOUNDARY WITH UPPER 60 TO LOW 70 DEWPOINTS POOLING ALONG THE BOUNDARY. COMPRESSIONAL HEATING WILL AGAIN PUSH TEMPS ACROSS SRN KS IN THE 102 TO 105 DEGREE RANGE WITH HEAT INDICES IN THE 105 TO 110 RANGE. SO CURRENT HEAT HEADLINES LOOK RIGHT ON TAP. A LITTLE CONCERNED ABOUT CEN KS ACTUALLY REACHING HEAT CRITERIA WITH TEMPS ACTUALLY IN THE MIDDLE 90S IN THIS AREA...BUT HEAT INDEX VALUES MAY STILL TOP OUT IN THE 105 TO 110 DEGREE RANGE GIVEN THE HIGHER SFC DEWPOINTS IN THIS AREA. MON: UNCERTAINTY EXISTS ON WHERE THE EFFECTIVE BOUNDARY WILL BE ON MON...AS WARM ADVECTION BEGINS TO INCREASE AGAIN ACROSS THE PLAINS. CURRENT MODEL TRENDS SUGGEST THAT THE BOUNDARY WILL LIFT BACK INTO NORTHERN AND NORTHEAST KS FOR MON AFTERNOON...WITH THE HOT TEMPS AGAIN SURGING BACK INTO THE 100 TO 104 DEGREE RANGE ACROSS SRN KS. HAVE DECIDED TO EXTEND THE EXCESSIVE HEAT WARNING ACROSS ALL OF SRN KS...GIVEN THE CONTINUED CHANCE OF HOT AND HUMID CONDITIONS. NOT AS CONFIDENT IN HOW CEN KS WILL PLAY OUT...SO WILL NOT EXTEND IT FOR THIS AREA. TUE-THU: HOT TEMPERATURES WILL BE THE STORY FOR THE MIDDLE OF THE WORK WEEK WITH DANGEROUS HEAT INDICES AGAIN SURGING BACK INTO THE 105 TO 110 RANGE. CONSENSUS AT THIS TIME IS TOO ONLY EXTEND THE HEAT HEADLINES INTO MON...BUT THINK EXCESSIVE HEAT HEADLINES WILL BE NEEDED AGAIN FOR TUE THROUGH THU AS WELL. BUT WITH UNCERTAINTY WILL HOLD OFF FOR NOW...BUT WOULD NOT BE SURPRISED TO SEE THIS ADDED WITH LATER UPDATES. COULD AGAIN SEE SOME ISOLATED STORMS DEVELOP ACROSS CEN KS ON WED AFTERNOON AND AGAIN ON THU AFTERNOON...WITH A WEAK BOUNDARY AGAIN EXPECTED TO BE LOCATED IN THIS AREA...SO WILL KEEP A SLIGHT POP GOING IN THIS AREA FOR NOW. THU NIGHT-SAT: SOME RELIEF FROM THE HEAT LOOKS POSSIBLE FOR THU NIGHT THROUGH SAT...AS THE STRONG UPPER RIDGE LOOKS TO BREAK DOWN SOME FOR THE END OF THE WEEK. THIS WILL HELP PUSH ANOTHER FRONTAL BOUNDARY ACROSS THE FORECAST AREA FOR THU NIGHT INTO FRI...WITH SLIGHTLY COOLER TEMPS AND A CHANCE OF SHOWERS AND THUNDERSTORMS. KETCHAM AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THUNDERSTORM ACTIVITY HAS DISSIPATED ACROSS CENTRAL/SOUTH CENTRAL KS AND WILL KEEP TAF SITES DRY OVERNIGHT. AS OF LATE EVENING...A WEAK COLD FRONT EXTENDED FROM NORTHWEST IOWA TO CENTRAL NEBRASKA TO NORTHEAST COLORADO. THIS FRONT SHOULD SINK SOUTHWARD TO NEAR I-70 SUNDAY AFTERNOON. SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG/NORTH OF THE FRONT SUNDAY PM/EVE. THIS COULD HELP PUSH THE FRONT A BIT FURTHER SOUTH SUNDAY NIGHT. WILL INCLUDE VCTS AT MOST SITES SUN PM/EVE. THE MAIN HAZARD WOULD BE MICROBURST POTENTIAL NEAR ANY STORMS GIVEN INVERTED V TYPE SOUNDINGS. OTHERWISE...VFR TO PREVAIL AWAY FROM ANY STORMS. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 106 77 100 76 / 30 20 10 10 HUTCHINSON 106 76 99 76 / 40 30 10 10 NEWTON 106 76 98 75 / 40 30 10 10 ELDORADO 106 75 99 74 / 30 30 10 10 WINFIELD-KWLD 106 78 101 77 / 20 20 10 10 RUSSELL 102 72 98 75 / 30 40 10 10 GREAT BEND 102 74 97 75 / 30 30 10 10 SALINA 103 76 99 76 / 30 40 10 10 MCPHERSON 106 75 99 75 / 40 30 10 10 COFFEYVILLE 105 77 102 76 / 20 20 10 10 CHANUTE 104 76 100 75 / 30 30 10 10 IOLA 104 76 100 75 / 30 30 10 10 PARSONS-KPPF 103 77 101 76 / 20 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT MONDAY FOR KSZ067>072-082- 083-091>096-098>100. EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ032- 033-047>053. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 544 AM CDT SUN JUL 24 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 544 AM CDT SUN JUL 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT DANGEROUS HEAT WILL AFFECT THE ENTIRE AREA THROUGH THE EARLY EVENING HOURS...PLEASE CHECK THE EXCESSIVE HEAT WARNING FOR DETAILS. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL KANSAS ALONG AND NORTH OF A LINE FROM HUTCHINSON TO NEWTON TO EUREKA LATE THIS AFTERNOON INTO THIS EVENING. A COUPLE OF THE STRONGER STORMS MAY PRODUCE BRIEF DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT MONDAY ACROSS SOUTHERN KANSAS. CHECK THE EXCESSIVE HEAT WARNING FOR ADDITIONAL DETAILS. THE TRIPLE DIGIT HEAT INDICES WILL CONTINUE THROUGH AT LEAST FRIDAY OVER THE ENTIRE AREA. ADDITIONAL EXCESSIVE HEAT WARNINGS MAY BE NEEDED LATER IN THE WEEK. THERE ARE SLIGHT CHANCES FOR STORMS MONDAY AFTERNOON AND AGAIN DURING THE AFTERNOON HOURS FOR WEDNESDAY AND THURSDAY ACROSS CENTRAL KANSAS. STRONG STORMS ARE LIKELY AND ISOLATED SEVERE STORMS POSSIBLE. VERY HIGH FIRE DANGER IS FORECAST SOUTHWEST OF A LINE FROM GREAT BEND TO WELLINGTON ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
116 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM TSTM WND DMG MADISON 38.13N 96.14W
07/24/2011 GREENWOOD KS LAW ENFORCEMENT
WINDS OF 45-55 MPH RESULTED IN A FEW POWER POLES BEING
LEANED OVER AND TREE DAMAGE
&&
ELDERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 217 PM CDT SUN JUL 24 2011 KSZ083-092-241945- SEDGWICK-SUMNER- 217 PM CDT SUN JUL 24 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SEDGWICK AND SUMNER COUNTIES... AT 216 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MULVANE...OR 15 MILES NORTHEAST OF WELLINGTON...AND MOVING EAST AT 10 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BILLINGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 235 PM CDT SUN JUL 24 2011 KSZ083-242000- SEDGWICK- 235 PM CDT SUN JUL 24 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SEDGWICK COUNTY... AT 232 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GODDARD...OR 11 MILES SOUTHWEST OF DOWNTOWN WICHITA...AND MOVING SOUTHEAST AT 20 MPH. BRIEF ISOLATED PULSE THUNDERSTORMS WILL CONTINUE IMPACTING AREAS OF SEDGWICK COUNTY. AS THESE STORMS DISSIPATE...THEY COULD PRODUCE STRONG WINDS. WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BILLINGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 319 PM CDT SUN JUL 24 2011 KSZ083-242045- SEDGWICK- 319 PM CDT SUN JUL 24 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SEDGWICK COUNTY... AT 318 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SOUTH WICHITA...OR NEAR DOWNTOWN WICHITA...AND MOVING EAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BILLINGS
The Wichita radar (KICT), 16 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
13 thunderstorm wind. Local standard time, as filed.
Measured at McConnell Air Force Base.
Fences were blown down. There was also damage to a few storage buildings, but the extent of damage is unknown.
The following damage occurred 3 miles south of Conway: A 2-foot tree trunk was snapped, a 10-inch tree limb fell on a fence, and power lines were downed along Frontier Road to Highway 56.
Some tree damage occurred.
Winds were estimated around 70 mph.
Winds were estimated around 60 to 70 mph.
A shed was blown down.
Winds were estimated around 60 mph.
Tree limbs were downed.
Shingles were blown off a few homes.
Winds were estimated around 50 to 60 mph.
Tree damage occurred and some shingles were blown off a home.
Minor tree damage occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336212, 336213, 336214, 336215, 336216, 336218, 336220, 336222, 336225, 336227, 336229, 336234, 336235.